Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Asymptotic expansions of Gauss-Legendre quadrature rules for integrals with endpoint singularities


Author: Avram Sidi
Journal: Math. Comp. 78 (2009), 241-253
MSC (2000): Primary 40A25, 41A55, 41A60, 65D30.
DOI: https://doi.org/10.1090/S0025-5718-08-02135-2
Published electronically: May 16, 2008
MathSciNet review: 2448705
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ I[f]=\int_{-1}^1f(x)\,dx,$ where $ f\in C^\infty(-1,1)$, and let $ G_n[f]=\sum^n_{i=1}w_{ni}f(x_{ni})$ be the $ n$-point Gauss-Legendre quadrature approximation to $ I[f]$. In this paper, we derive an asymptotic expansion as $ n\to\infty$ for the error $ E_n[f]=I[f]-G_n[f]$ when $ f(x)$ has general algebraic-logarithmic singularities at one or both endpoints. We assume that $ f(x)$ has asymptotic expansions of the forms

$\displaystyle f(x)$ $\displaystyle \sim\sum^\infty_{s=0}U_s(\log (1-x))(1-x)^{\alpha_s}$   as $ x\to 1-$,    
$\displaystyle f(x)$ $\displaystyle \sim\sum^\infty_{s=0}V_s(\log(1+x))(1+x)^{\beta_s}$   as $ x\to -1+$,    

where $ U_s(y)$ and $ V_s(y)$ are some polynomials in $ y$. Here, $ \alpha_s$ and $ \beta_s$ are, in general, complex and $ \Re\alpha_s,\Re\beta_s>-1$. An important special case is that in which $ U_s(y)$ and $ V_s(y)$ are constant polynomials; for this case, the asymptotic expansion of $ E_n[f]$ assumes the form

$\displaystyle E_n[f]\sim\sum^\infty_{\substack{s=0 \\ \alpha_s\not\in \mathbb{Z... ... \mathbb{Z}^+}}\sum^\infty_{i=1}b_{si}h^{\beta_s+i}\quad\text{as $n\to\infty$},$

where $ h=(n+1/2)^{-2}$, $ \mathbb{Z}^+=\{0,1,2,\ldots\},$ and $ a_{si}$ and $ b_{si}$ are constants independent of $ n$.


References [Enhancements On Off] (What's this?)

  • [1] K.E. Atkinson.
    An Introduction to Numerical Analysis.
    Wiley, New York, 1978. MR 504339 (80a:65001)
  • [2] P.J. Davis and P. Rabinowitz.
    Methods of Numerical Integration.
    Academic Press, New York, second edition, 1984. MR 760629 (86d:65004)
  • [3] D. Elliott.
    Uniform asymptotic expansions of the Jacobi polynomials and an associated function.
    Math. Comp., 25:309-315, 1971. MR 0294737 (45:3805)
  • [4] I. Navot.
    An extension of the Euler-Maclaurin summation formula to functions with a branch singularity.
    J. Math. and Phys., 40:271-276, 1961. MR 0140876 (25:4290)
  • [5] F.W.J. Olver.
    Asymptotics and Special Functions.
    Academic Press, New York, 1974. MR 0435697 (55:8655)
  • [6] M.J.D. Powell.
    Approximation Theory and Methods.
    Cambridge University Press, Cambridge, 1981. MR 604014 (82f:41001)
  • [7] A. Ralston and P. Rabinowitz.
    A First Course in Numerical Analysis.
    McGraw-Hill, New York, second edition, 1978. MR 0494814 (58:13599)
  • [8] A. Sidi.
    Practical Extrapolation Methods: Theory and Applications.
    Number 10 in Cambridge Monographs on Applied and Computational Mathematics. Cambridge University Press, Cambridge, 2003. MR 1994507 (2004e:65005)
  • [9] A. Sidi.
    Euler-Maclaurin expansions for integrals with endpoint singularities: a new perspective.
    Numer. Math., 98:371-387, 2004. MR 2092747 (2005g:65012)
  • [10] J. Stoer and R. Bulirsch.
    Introduction to Numerical Analysis.
    Springer-Verlag, New York, third edition, 2002. MR 1923481 (2003d:65001)
  • [11] P. Verlinden.
    Acceleration of Gauss-Legendre quadrature for an integrand with an endpoint singularity.
    J. Comp. Appl. Math., 77:277-287, 1997. MR 1440013 (98f:65029)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 40A25, 41A55, 41A60, 65D30.

Retrieve articles in all journals with MSC (2000): 40A25, 41A55, 41A60, 65D30.


Additional Information

Avram Sidi
Affiliation: Computer Science Department, Technion–Israel Institute of Technology, Haifa 32000, Israel
Email: asidi@cs.technion.ac.il

DOI: https://doi.org/10.1090/S0025-5718-08-02135-2
Keywords: Gauss--Legendre quadrature, singular integrals, endpoint singularities, asymptotic expansions, Euler--Maclaurin expansions
Received by editor(s): September 24, 2007
Received by editor(s) in revised form: January 10, 2008
Published electronically: May 16, 2008
Additional Notes: This research was supported in part by the United States–Israel Binational Science Foundation grant no. 2004353.
Dedicated: This paper is dedicated to the memory of Professor Philip Rabinowitz
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society